New Mexico, 2012

Hail in New Mexico, June 5, 2012

June 5, 2012 · NWS ABQ · 1 event in 1 county or zone

Additional low level moisture was transported back into areas between the Rio Grande Valley and the Continental Divide overnight which aided in the development of showers and thunderstorms during the afternoon into the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Additional low level moisture was transported back into areas between the Rio Grande Valley and the Continental Divide overnight which aided in the development of showers and thunderstorms during the afternoon into the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 5, 1:55 PM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 5, 1:55 PM MST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
255 PM MDT TUE JUN 5 2012

.DISCUSSION...
THE HIGH AMPLITUDE HIGH PRESSURE RIDGE HAS BEGUN TO SHIFT TO THE
EAST WITH A 584H5 CENTER NOW IN SOUTH CENTRAL NEBRASKA. THE SURFACE
HIGH HAS SHIFTED TO A 1012 MB CENTER OVER EAST CENTRAL NEW MEXICO.
YESTERDAY'S POSITIVE MOISTURE FLUX FROM EAST TO THE WEST IS OVER...
INSTEAD WE HAVE A GENERALLY NEGATIVE MOISTURE FLUX AS DRIER AIR IS
MOVING FROM WEST TO EAST ACROSS THE FORECAST AREA.  REMNANT BOUNDARY
LAYER MOISTURE REFLECTED IN THE HIGHER 40S DEWPOINTS EXTENDING FROM
THE RIO GRANDE VALLEY TO THE CONTINENTAL DIVIDE WILL MIX OUT TODAY
AND WILL SUPPORT ISOLATED COVERAGE OF PULSE SHOWERS AND
THUNDERSTORMS BETWEEN THE CONTINENTAL DIVIDE AND THE RIO GRANDE
VALLEY.  EXPECT SCATTERED STORM COVERAGE FROM THE NORTHERN AND
CENTRAL MOUNTAIN CHAINS EAST TOWARDS EAST CENTRAL AND NORTHEAST NEW
MEXICO THIS AFTERNOON AND EVENING. STORMS WILL INITIATE WITH
OROGRAPHIC LIFT AND SURFACE BOUNDARY COLLISIONS TODAY.

WITH MORE NEGATIVE MOISTURE FLUX...WEST TO SOUTHWEST WINDS AND
DESCENDANT DRY AIR ASSOCIATED WITH BUILDING HIGH PRESSURE ALOFT
EXTENDING FROM A 590H5 CENTER OVER CENTRAL CHIHUAHUA...STORM
COVERAGE WILL DIMINISH WEDNESDAY AND THURSDAY TO ISOLATED COVERAGE
OVER THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN AND NEARBY
PLAINS.  FRIDAY THROUGH THE WEEKEND THE NEGATIVE MOISTURE FLUX
CONTINUES ON WEST TO SOUTHWEST WINDS SUCH THAT MINIMUM RH VALUES
WILL DROP INTO THE SINGLE DIGITS AND TEENS.  A SURFACE LEE TROUGH
DEVELOPS OVER THE FRONT RANGE OF THE ROCKIES EXTENDING SOUTH THROUGH
EASTERN NEW MEXICO ON SATURDAY AND SUNDAY.  THE INCREASED SURFACE
PRESSURE GRADIENT WILL CAUSE AN INCREASE OF SURFACE WINDS TO
SOUTHWEST FROM 20 TO 25 MPH WITH GUSTS 30 35 MPH ACROSS NORTHERN
HALF OF THE FORECAST AREA FROM THE I-40 CORRIDOR AND NORTH.  THE
COMBINATION OF THESE FACTORS WILL INCREASE CRITICAL FIRE WEATHER
CONDITIONS OVER THE WEEKEND.

01/BENNETT

&&

.FIRE WEATHER...
TONIGHT AND WEDNESDAY...VERY DRY LOW AND MID LEVEL DRY AIR FROM
ARIZONA CONTINUES TO FILTER BACK INTO WESTERN NEW MEXICO THIS
AFTERNOON. THIS BONE DRY AIRMASS WILL PUT AN END TO SHOWER AND
THUNDERSTORM CHANCES OVER THE CENTRAL MOUNTAIN CHAIN EARLY THIS
EVENING. SCATTERED EVENING THUNDERSTORMS WILL CONTINUE EAST OF THE
SANGRE DE CRISTO AND SANDIA/MANZANO MOUNTAINS THIS
EVENING...BECOMING ISOLATED AFTER MIDNIGHT. ON WEDNESDAY...THE VERY
DRY AIRMASS IS EXPECTED TO ENCOMPASS THE WESTERN THREE QUARTERS OR
SO OF THE DISTRICT. SOUTHEASTERLY SFC FLOW REMAINS OVER THE FAR
EASTERN PLAINS...KEEPING GULF MOISTURE IN PLACE...AND WITH ENOUGH
DAYTIME HEATING...SCATTERED AFTERNOON THUNDERSTORMS ARE EXPECTED
THERE.

FOR THURSDAY...DRYING TREND CONTINUES WITH AFTERNOON MINIMUM
RELATIVE HUMIDITY LEVELS FALLING INTO THE LOW TEENS AND SINGLE
DIGITS FOR ALL BUT FAR EASTERN PLAINS. MINIMUM RH LEVELS OVER THE
FAR EAST ARE EXPECTED TO REMAIN IN THE 20S AND LOW 30S PCT.  POOR
TO FAIR HUMIDITY RECOVERY IS EXPECTED THURSDAY NIGHT WEST...AND GOOD
TO EXCELLENT FAR EAST.

OUTLOOK...FRIDAY THROUGH THE WEEKEND...AS HEIGHTS FALL WITH THE
APPROACH OF A LARGE TROUGH OVER THE PACIFIC NW...A SLIGHT COOLING
TREND MOVES IN FROM THE WEST DURING WEEKEND...WITH WEAK SOUTHWEST
FLOW ALOFT GRADUALLY STRENGTHENING BY SUNDAY. SURFACE TROUGH
DEEPENING OVER THE EAST FRIDAY WILL HELP SCOUR OUT ANY REMAINING LOW
LVL MOISTURE AND ACT TO INCREASE SOUTHWEST WINDS FRIDAY AFTERNOON.
THE SFC TROUGH DEEPENS FURTHER SATURDAY...FOR SLIGHTLY STRONGER
SOUTHWEST WINDS. THESE STRONGER WINDS AND WIDESPREAD SINGLE DIGIT RH
LEVELS MAY COMBINE TO PRODUCE CRITICAL FIRE WEATHER CONDITIONS EACH
AFTERNOON AND EARLY EVENING FRIDAY THROUGH SUNDAY.

33

&&

.AVIATION...
18Z TAF CYCLE
AS DRY AIR PUSHES INTO WESTERN NEW MEXICO THIS AFTERNOON...A
QUASI-DRY LINE IS EXPECTED TO DEVELOP OVER CENTRAL NEW MEXICO WITH
SCATTERED SHOWERS AND THUNDERSTORMS TO THE EAST OF THIS LINE...AND
A FEW CUMULUS CLOUDS TO SKC SKIES TO THE WEST. EXCEPT FOR BRIEF
DROPS TO MVFR CIGS AND VISBYS IN -TSRA/TSRA FROM NEAR A KSKX TO
KALM LINE EAST...VFR CONDITIONS WILL PREVAIL AT ALL TERMINALS
DURING THE NEXT 24 HOUR PERIOD. A BRIEF BOUT WITH STRONG AND GUSTY EAST
CANYON WINDS IS EXPECTED THIS EVENING AT KABQ GIVEN THE SCT AREAS
OF RAIN COOLED AIR OVER THE EASTERN HIGHLANDS AND PLAINS.

33

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  53  90  51  92 /   0   0   0   5
DULCE...........................  43  83  41  85 /   5   5   0   5
CUBA............................  42  84  42  85 /  10   0   0   5
GALLUP..........................  42  85  41  88 /   0   0   0   0
EL MORRO........................  43  83  41  83 /   0   0   0   0
GRANTS..........................  46  87  44  88 /   0   0   0   5
QUEMADO.........................  47  85  47  84 /   0   0   0   0
GLENWOOD........................  45  91  45  93 /   0   0   0   0
CHAMA...........................  43  79  42  81 /  10   5   0   5
LOS ALAMOS......................  56  83  57  84 /  20   5   0   5
PECOS...........................  55  81  55  81 /  30   5  10   5
CERRO/QUESTA....................  50  79  49  80 /  20   5   0   5
RED RIVER.......................  42  72  42  74 /  30  10   5  10
ANGEL FIRE......................  41  72  40  75 /  20  10  10  10
TAOS............................  47  83  46  85 /  10   5   0   5
MORA............................  50  79  50  80 /  30  10  10  10
ESPANOLA........................  53  88  51  89 /  10   0   0   5
SANTA FE........................  54  84  53  82 /  20   5   0   5
SANTA FE AIRPORT................  55  87  54  87 /  20   5   0   5
ALBUQUERQUE FOOTHILLS...........  61  88  62  89 /  10   0   0   5
ALBUQUERQUE HEIGHTS.............  63  90  64  92 /  10   0   0   5
ALBUQUERQUE VALLEY..............  60  92  60  94 /  10   0   0   5
ALBUQUERQUE WEST MESA...........  61  91  62  91 /  10   0   0   5
LOS LUNAS.......................  59  92  58  93 /  10   0   0   5
RIO RANCHO......................  61  90  61  91 /  10   0   0   5
SOCORRO.........................  59  94  60  95 /  10   0   0   5
SANDIA PARK/CEDAR CREST.........  52  84  53  85 /  20   5   0  10
TIJERAS.........................  55  86  56  90 /  10   5   0   5
MORIARTY/ESTANCIA...............  50  84  51  87 /  20  10   5  10
CLINES CORNERS..................  51  82  52  84 /  40  10  10  10
GRAN QUIVIRA....................  54  85  55  86 /  10  10   5  10
CARRIZOZO.......................  54  88  55  89 /  10   5   0   0
RUIDOSO.........................  55  80  55  81 /  30  20  10  10
CAPULIN.........................  55  81  54  82 /  40  10  10  20
RATON...........................  53  86  52  88 /  40  20  10  10
SPRINGER........................  52  84  54  85 /  40  10  10  10
LAS VEGAS.......................  51  81  51  83 /  40  10  10  10
CLAYTON.........................  58  86  59  87 /  30  20  20  20
ROY.............................  55  83  57  82 /  40  10  10  10
CONCHAS.........................  59  87  60  90 /  40  10  10  10
SANTA ROSA......................  62  89  62  92 /  40  10  10   5
TUCUMCARI.......................  62  91  62  94 /  30  20  20  10
CLOVIS..........................  60  86  61  85 /  30  20  20  10
PORTALES........................  62  87  62  87 /  30  20  20  10
FORT SUMNER.....................  64  92  64  94 /  40  10  10   5
ROSWELL.........................  66  93  65  96 /  30  10  10   0
PICACHO.........................  59  89  59  91 /  30  10  10   5
ELK.............................  56  84  56  86 /  30  20  10  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

01
Hazardous weather outlook, Jun 5, 5:02 AM MST, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
602 AM MDT TUE JUN 5 2012

NMZ501>540-061200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
602 AM MDT TUE JUN 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
FROM THE CENTRAL MOUNTAIN CHAIN ON EAST A FEW THUNDERSTORMS WILL
LIKELY BECOME INTENSE ENOUGH TO PRODUCE SMALL HAIL AND LOCALLY
STRONG GUSTY WINDS BETWEEN ABOUT 1 PM AND 10 PM MDT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
EAST FROM THE CENTRAL MOUNTAIN CHAIN A FEW THUNDERSTORMS MAY AGAIN
BECOME INTENSE ENOUGH TO PRODUCE SMALL HAIL AND LOCALLY STRONG
GUSTY WINDS BETWEEN ABOUT 2 PM AND 10 PM MDT.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

43

The radar

The Albuquerque radar (KABX), 156 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, San Miguel

When
June 5, 3:00 PM MST
Where
San Miguel County, 1.32 mi WNW of Manuelitas
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
35.810, -105.300

Nickel size hail reported near Manuelitas.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375186.